Alert archive / Washington / Gale Warnings in 2016

Gale Warning 72, NWS Seattle, WA

August 16, 2016

NWS Seattle, WA issued this gale warning at Aug 16, 2016, 9:07 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 9:07 PM PDT (04:07 UTC)
Expired
Aug 17, 2016, 2:00 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

603 
WHUS76 KSEW 170407
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
907 PM PDT TUE AUG 16 2016

PZZ131-171200-
/O.UPG.KSEW.SC.Y.0199.000000T0000Z-160817T1200Z/
/O.NEW.KSEW.GL.W.0072.160817T0407Z-160817T0900Z/
/O.NEW.KSEW.SC.Y.0200.160817T0900Z-160817T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
907 PM PDT TUE AUG 16 2016

...GALE WARNING IN EFFECT UNTIL 2 AM PDT WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 2 AM PDT WEDNESDAY. A SMALL CRAFT ADVISORY
HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM
2 AM TO 5 AM PDT WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER
IN EFFECT. 

* WINDS AND WAVES...WEST WIND 25 TO 35 KNOTS THIS EVENING AND
  TONIGHT...EASING TO 15 TO 30 LATE. WIND WAVES 4 TO 6
  FT...SUBSIDING TO 2 TO 5 FEET LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-171215-
/O.CON.KSEW.SC.Y.0196.000000T0000Z-160818T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...

* WINDS AND WAVES...NORTHWEST WIND 15 TO 30 KNOTS. WIND WAVES 3 TO 
  6 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-171200-
/O.CON.KSEW.SC.Y.0199.000000T0000Z-160817T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WINDS AND WAVES...NORTHWEST WIND 15 TO 30 KNOTS. WIND WAVES 3 TO 
  6 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-171200-
/O.CON.KSEW.SC.Y.0199.000000T0000Z-160817T1200Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WINDS AND WAVES...WEST WIND 15 TO 30 KNOTS THIS EVENING AND
  TONIGHT. WIND WAVES 2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-171200-
/O.CON.KSEW.SC.Y.0196.000000T0000Z-160817T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WINDS AND WAVES...WEST WIND 15 TO 25 KNOTS THIS EVENING AND
  TONIGHT WITH WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-171200-
/O.CON.KSEW.SC.Y.0199.000000T0000Z-160817T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WINDS AND WAVES...SOUTHWEST WIND 15 TO 25 KNOTS THIS EVENING AND
  TONIGHT. WIND WAVES TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-171200-
/O.CON.KSEW.SC.Y.0199.000000T0000Z-160817T1200Z/
ADMIRALTY INLET-
907 PM PDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WINDS AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS THIS EVENING AND
  TONIGHT. WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 16, 2:35 PM PDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 2:35 PM PDT, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
235 PM PDT TUE AUG 16 2016

.SYNOPSIS...Dry weather will prevail for the next several days
with high pressure aloft in control. Low level flow will switch to
offshore Thursday for an extended period of very warm weather.
Onshore flow will return early next week for cooler weather.

&&

.SHORT TERM...Onshore flow will allow low clouds and fog near the
coast to spread partially inland again tonight and Wednesday
morning. All of this will burn off later Wednesday for another
sunny afternoon with highs a few degrees above normal.

The pattern changes on Thursday. A thermal trough will develop
along the coast for offshore flow. This will cause highs to warm
several degrees with even the coast rising well into the 80s or
even lower 90s.

The thermal trough will remain along the coast for continued
offshore flow Friday. This means Friday will be another hot day -
likely the hottest at the coast and possibly for parts of the
interior. Due the extended nature of this hot spell an excessive
heat watch has been issued for the coast and interior from the
Everett area south Thursday afternoon through Friday. Schneider

.LONG TERM...A thermal trough along the coast will shift over the
interior on Saturday. This should give one more hot day to the
interior. An excessive heat watch is in effect for Saturday for
the interior south of Everett. The coast will still be warm but
should see minor cooling as offshore flow switches to weak
onshore.

An upper trough will gradually settle over the area Sunday and
Monday with increasing low level onshore flow. This should cool
temperatures back to near normal by Monday. Night and morning low
clouds should also return for typical summer weather. Schneider

&&

.AVIATION...A flat upper level ridge is over the Pac NW with dry
and stable conditions across Western Washington. The flow aloft
is westerly. Low level stratus clouds burned back to the coast
this afternoon with VFR conditions in the interior. Onshore flow
will bring low clouds inland overnight with IFR to MVFR ceilings
likely Wednesday morning. 33

KSEA...VFR conditions tonight with light north winds. Low level
stratus clouds will push inland early Wednesday morning which may
bring a few hours of IFR conditions 14-18z. 33

&&

.MARINE...High pressure over the NE Pacific will maintain onshore
flow across Western WA. Westerly winds will increase late this
afternoon and evening - Small Craft Advisories are in effect.
Moderate onshore flow will continue through Wednesday with
strongest winds over the coastal waters. The flow will turn
northerly on Thursday then offshore Friday and Saturday as low
pressure forms along the coast. 33

&&

.FIRE WEATHER...Red flag conditions are likely over the interior
lowlands and the west slopes of the northern Cascades on
Thursday. Red flag conditions will likely spread into the west
slopes of the central Cascades, the Olympics, and the coastal
lowlands late Thursday night into Friday. Fire weather watches
have been issued for most of Western Washington to cover this
event.

Light to moderate onshore flow will continue through Wednesday
evening, leading to little change to the seasonably warm weather
that has been occurring for the past two days. Fog and low stratus
associated with a shallow marine layer will develop into the
interior late tonight and Wednesday morning, then will burn off
midday on Wednesday. Expect the marine clouds and fog to be less
extensive on Wednesday than today.

A rather major change in the pattern will begin early Thursday
morning as surface high pressure develops over the interior of
central British Columbia. Forecast models continue to show warm
and dry continental air from the British Columbia interior moving
southwest into the Bellingham area in a Fraser outflow pattern as
Bellingham-Williams Lake pressure gradients fall to around -8 mb.
The air will compress and warm as it moves into the area
resulting in dewpoint temperatures falling into the 30s and 40s on
Thursday. Temperatures just away from the Sound will rise to the
80s to mid 90s giving relative humidity values 10-20 percent
during the afternoon and early evening hours. 20 foot winds will
rise to north 10-20 mph in several locations in the interior and
in the northern Cascades.

Later Thursday night into Friday winds will veer to easterly
between 2000 and 5000 feet and will increase. This will result in
Red Flag conditions developing Friday morning in the Olympics,
portions of the coastal zones, and in the central portions of the
Cascades. It will remain rather windy in the lowlands with
north to northeast flow and relative humidity values will once
again fall to 10-20 percent.

Fire weather watches are now in effect for most western Washington
zones Thursday through Friday night.

Thermal low pressure will remain over the area on Saturday and
temperatures will remain warm. Temperatures aloft will cool some
which will increase instability. Red flag conditions for
instability and dry air aloft may occur in the mountains for the
first part of the weekend.

Conditions will begin to moderate Saturday night and Sunday as
temperatures gradually cool and relative humidity increases.
Albrecht

&&

.SEW Watches/Warnings/Advisories...
WA...Fire Weather Watch from Thursday morning through Friday evening
     for Black Hills and Southwest Interior Lowlands-Central and
     South Puget Sound Lowlands-Northeast Puget Sound Lowlands
     Generally Below 1500 Feet-Southeast Puget Sound Lowlands
     Generally Below 1500 Feet-Strait of Juan De Fuca and
     Northwest Interior Lowlands-West Slopes of the North
     Cascades Generally above 1500 Feet.

     Excessive Heat Watch from Thursday afternoon through Saturday
     evening for Bellevue and Vicinity-Bremerton and Vicinity-
     East Puget Sound Lowlands-Everett and Vicinity-Hood Canal
     Area-Lower Chehalis Valley Area-Seattle and Vicinity-
     Southwest Interior-Tacoma Area.

     Fire Weather Watch from late Thursday night through Friday
     evening for Central Coastal Lowlands-East Portion of the
     Olympic Mountains-North Coastal Lowlands-West Portion of
     the Olympic Mountains-West Slopes of the Central Cascades
     Generally above 1500 Feet.

     Excessive Heat Watch from Thursday afternoon through Friday
     evening for Central Coast-North Coast.

PZ...Small Craft Advisory until 5 AM PDT Wednesday for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PDT Wednesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:07 PM PDTSmall Craft AdvisorySEW8 hr
Aug 17, 2:23 PM PDTExcessive Heat WarningSEW3 days
Aug 17, 2:23 PM PDTHeat AdvisorySEW3 days
Aug 17, 2:37 PM PDTRed Flag WarningSEWClallam, Grays Harbor, Island, Jefferson, King, Kitsap and 9 more3 days
Aug 17, 4:02 PM PDTSmall Craft AdvisorySEW7 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.